Alert archive / Kentucky / Flash Flood Warnings in 2008

Flash Flood Warning 12, NWS Jackson, KY

June 12, 2008Laurel County, Pulaski County, Kentucky

NWS Jackson, KY issued this flash flood warning at Jun 12, 2008, 5:15 AM EDT for Laurel County, Pulaski County, Kentucky. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 12, 2008, 5:15 AM EDT (09:15 UTC)
Expired
Jun 12, 2008, 7:54 AM EDT
In force
3 hr
Issued by
NWS Jackson, KY
Area
Storm-based polygon
Flood severity
None

Counties Laurel County, KY, Pulaski County, KY

The radar

The Jackson,KY radar (KJKL), 108 km from the middle of the area, began a volume at 09:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 9.3 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2008-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 41 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2008-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
41 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
1917 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KJKL 120919
FFWJKL
KYC125-199-121215-
/O.NEW.KJKL.FF.W.0012.080612T0915Z-080612T1215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON KY
515 AM EDT THU JUN 12 2008

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHWESTERN LAUREL COUNTY IN SOUTH CENTRAL KENTUCKY...
  EAST CENTRAL PULASKI COUNTY IN SOUTH CENTRAL KENTUCKY...

* UNTIL 815 AM EDT

* AT 515 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FALLING FROM SHOWERS AND THUNDERSTORMS OVER THE
  WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO AREAS IN
  THE VICINITY OF BUNCH...MOUNT VICTORY AND ROCKCASTLE SPRINGS.

RADAR ESTIMATES INDICATE THAT BETWEEN 1.5 AND 2.5 INCHES OF RAIN HAS 
FALLEN OVER EASTERN PULASKI AND WESTERN LAUREL COUNTIES IN THE PAST 
HOUR...WITH THE HEAVIEST AMOUNTS FALLING NEAR MOUNT VICTORY. THE 
SHOWERS AND THUNDERSTORMS WILL DRIFT SLOWLY NORTH THROUGH THE REST 
OF THE MORNING...WITH ANOTHER 0.75 TO 1.5 INCHES OF RAIN POSSIBLE IN 
THE AREA.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

TO REPORT ANY FLOODING TO THE NATIONAL WEATHER SERVICE...CALL TOLL
FREE AT...1...8 7 7...6 3 3...6 7 7 2...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3715 8437 3712 8422 3694 8432 3702 8446
TIME...MOT...LOC 0915Z 180DEG 0KT 3700 8437

$$

WJM
2 follow-up statements
000 
WGUS73 KJKL 121029
FFSJKL

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
627 AM EDT THU JUN 12 2008

KYC125-199-121215-
/O.CON.KJKL.FF.W.0012.000000T0000Z-080612T1215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PULASKI KY-LAUREL KY-
627 AM EDT THU JUN 12 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 815 AM EDT FOR
SOUTHWESTERN LAUREL AND EAST CENTRAL PULASKI COUNTIES...

AT 622 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE 
SHOWERS AND THUNDERSTORMS THAT WERE PRODUCING HEAVY RAIN HAVE 
WEAKENED AND MOVED OUT OF THE WARNED AREA. HOWEVER...RUNOFF FROM 
HEAVY RAIN THAT FELL EARLIER THIS MORNING MAY STILL CAUSE FLASH 
FLOODING. RADAR INDICATED THE HEAVIEST RAIN FELL NEAR MOUNT 
VICTORY...WITH A LITTLE OVER 2.5 INCHES IN AN HOUR. 

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ROCKCASTLE 
SPRINGS...MOUNT VICTORY AND BUNCH.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

TO REPORT ANY FLOODING TO THE NATIONAL WEATHER SERVICE...CALL TOLL
FREE AT...1...8 7 7...6 3 3...6 7 7 2...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3715 8437 3712 8422 3694 8432 3702 8446
TIME...MOT...LOC 1027Z 180DEG 0KT 3700 8437

$$

WJM
000 
WGUS73 KJKL 121154
FFSJKL

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
752 AM EDT THU JUN 12 2008

KYC125-199-121202-
/O.CAN.KJKL.FF.W.0012.000000T0000Z-080612T1215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PULASKI KY-LAUREL KY-
752 AM EDT THU JUN 12 2008

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR SOUTHWESTERN LAUREL
AND EAST CENTRAL PULASKI COUNTIES...

HEAVY RAIN HAS ENDED AND NO REPORTS OF ONGOING FLOODING HAVE BEEN 
RECEIVED...THEREFORE THE FLASH FLOOD WARNING HAS BEEN CANCELLED.

TO REPORT ANY FLOODING TO THE NATIONAL WEATHER SERVICE...CALL TOLL
FREE AT...1...8 7 7...6 3 3...6 7 7 2...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3715 8437 3712 8422 3694 8432 3702 8446
TIME...MOT...LOC 1152Z 180DEG 0KT 3700 8437

$$

WJM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Jun 12, 3:03 AM EDT, 2 hours 12 minutes earlier.

Area forecast discussion, Jun 12, 3:03 AM EDT, 2 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
303 AM EDT THU JUN 12 2008

.SHORT TERM.../TODAY THROUGH SATURDAY/...UPDATED

INCREASING MOISTURE AND INSTABILITY WILL LEAD TO SOME ISOLATED
SHOWERS AND THUNDERSTORMS ACROSS THE AREA TODAY. ALREADY SOME
ISOLATED SHOWERS EAST OF PIKE COUNTY AND IN MCCREARY COUNTY...WITH
ADDITIONAL ISOLATED SHOWERS MOVING NORTH OUT OF TENNESSEE. WITH
DAYTIME HEATING...SUFFICIENT DESTABILIZATION WILL OCCUR...WITH CAPES
1000 TO 1500 J/KG...AND LI/S DOWN TO -3 TODAY. THINK THE MAIN THREAT
WILL BE HEAVY DOWNPOURS...WITH RELATIVELY LIGHT WIND PROFILES AND
PWATS TO 1.6. NO REAL GOOD TRIGGER TODAY...BUT AS CONVECTIVE TEMPS
ARE REACHED SOME CONVECTION SHOULD DEVELOP. ACTIVITY SHOULD GRADUALLY
WIND DOWN TONIGHT WITH LOSS OF DAYTIME HEATING. SHOULD SEE A LITTLE
MORE COVERAGE OF SHOWERS AND THUNDERSTORMS FRIDAY AS CONVECTIVE TEMPS
ARE REACHED...AND THE WEAK H5 RIDGE CURRENTLY JUST EAST OF THE AREA
BREAKS DOWN FURTHER AND MOVES EAST. WIND PROFILES ARE A LITTLE MORE
FAVORABLE TOMORROW FOR SOME GUSTY WINDS IN SOME OF THE STRONGER
STORMS. A COLD FRONT WILL BE MOVING EAST ACROSS THE OHIO VALLEY
FRIDAY NIGHT. MODELS INDICATE A PREFRONTAL SQUALL LINE WILL LIKELY
DEVELOP. STILL SOME QUESTION ON JUST HOW FAR EAST THIS LINE WILL MAKE
IT BEFORE BEGINNING TO WEAKEN. WILL GO WITH HIGH CHANCE POPS FRIDAY
NIGHT. WILL CONTINUE THE LIKELY POPS FOR SATURDAY AS THE FRONT PASSES
THROUGH. WILL HAVE TO MONITOR JUST HOW MUCH DESTABILIZATION IS ABLE
TO TAKE PLACE AHEAD OF THE FRONT. THE PREFRONTAL CLOUDS AND PRECIP
WILL LIKELY HELP TO LIMIT ANY SEVERE POTENTIAL...BUT WILL CONTINUE TO
MONITOR.

TEMPS WILL APPROACH RECORDS TODAY. THE RECORD FOR BOTH JKL AND LOZ
IS 91...SET IN 1984. FORECAST HIGHS ARE 89 AT JKL AND 90 AT LOZ.

.LONG TERM.../SATURDAY NIGHT THROUGH WEDNESDAY/

A BRIEF BREAK FROM RAINFALL ON SUNDAY WILL GIVE WAY TO CHANCES FOR
SHOWERS AND THUNDERSTORMS ON MONDAY AS ANOTHER LOW PRESSURE EMBEDDED
IN THE MEAN H5 TROUGH SWINGS A SECONDARY COLD FRONT THROUGH THE AREA.
HAVE GONE WITH CHANCE POPS ON MONDAY NIGHT FOR NOW WITH THIS SYSTEM.
HIGH PRESSURE BUILDS IN ON TUESDAY THROUGH THE END OF THE FORECAST
PERIOD WITH MUCH DRIER AIR AND SOME RELIEF FROM AN OTHERWISE MUGGY
JUNE.

BUMPED TEMPERATURES DOWN ON TUESDAY AND TUESDAY NIGHT AS THE
SECONDARY COLD FRONT BRINGS MUCH DRIER AND COOLER TEMPS SOUTH FROM
THE UPPER GREAT LAKES REGION. LATEST GUIDANCE VALUES CAME IN MUCH
COOLER TO SUPPORT THIS.

&&

.AVIATION.../06Z TO 06Z/

VFR CONDITIONS WILL TO PREVAIL THROUGH THE PERIOD AT THE TAF SITES...
THOUGH THERE WILL FOG IN THE RIVER VALLEYS AFTER 6Z AND LINGER
THROUGH 13Z. AS FOR THE TAF SITES...KEPT FOG AT VFR AND 6SM FOR SME
AND LOZ. ATTM...EXPECT A BIT MORE IN THE WAY OF CUMULUS TODAY
AS LOW LEVEL MOISTURE CONTINUES TO RETURN AS THE HIGH SHIFTS EAST.
ISOLATED TSRA WITH BRIEF VIS/CIG TO MVFR OR IFR SHOULD DEVELOP AFTER
18Z...ESPECIALLY CLOSER TO THE VA AND TN BORDERS. HANDLED THIS
POTENTIAL WITH VCSH AND A CB CLOUD GROUP AT THE TAF SITES FROM 19Z TO
20Z THROUGH THE END OF THE PERIOD.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...WJM
LONG TERM...SCHOETTMER
AVIATION...JP
Hazardous weather outlook, Jun 12, 4:05 AM EDT, 1 hour 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
405 AM EDT THU JUN 12 2008

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-131100-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
405 AM EDT THU JUN 12 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED THUNDERSTORMS ARE EXPECTED TODAY THROUGH THIS EVENING. SOME
OF THE STORMS COULD CONTAIN HEAVY RAINFALL...SMALL HAIL AND GUSTY
WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED FRIDAY. SOME OF THE
STRONGER STORMS MAY CONTAIN HEAVY RAINFALL...SMALL HAIL AND GUSTY
WINDS. A BETTER CHANCE FOR THUNDERSTORMS WILL BE FRIDAY NIGHT THROUGH
EARLY SATURDAY EVENING AS A COLD FRONT APPROACHES AND MOVES ACROSS
THE AREA. SOME OF THE STORMS COULD CONTAIN STRONG GUSTY WINDS...SMALL
HAIL...AND HEAVY RAINFALL.

THUNDERSTORMS WILL ALSO BE POSSIBLE AGAIN MONDAY AND MONDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

WJM

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 4:56 AM EDTAreal Flood AdvisoryJKLLaurel, McCreary, Pulaski, Whitley3 hr
Jun 12, 4:54 PM EDTAreal Flood AdvisoryJKLFloyd, Magoffin72 min
Jun 12, 4:56 PM EDTSevere Thunderstorm WarningJKLFloyd, Johnson, Martin34 min
Jun 12, 5:31 PM EDTSevere Thunderstorm WarningJKLMartin, Pike59 min

Nearby

Flash Flood Warnings in Kentucky, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.